Lake St. Clair, 2012

Waterspout in Lake St. Clair, August 13, 2012

August 13, 2012 · NWS DTX · 1 event in 1 county or zone

A waterspout was observed over Lake St. Clair.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A waterspout was observed over Lake St. Clair.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 13, 2:57 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 13, 2:57 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
357 PM EDT MON AUG 13 2012

.SHORT TERM...THROUGH TONIGHT

SURFACE LOW PRESSURE WILL SLOWLY TRACK EASTWARD ACROSS THE OHIO
VALLEY THROUGH TONIGHT WHILE A MID/UPPER LEVEL TROUGH APPROACHES
FROM THE NW. MEANWHILE A MESOSCALE LOW FORMED OVER SOUTHERN MI THIS
MORNING AND IS TRACKING NE THROUGH THE SAGINAW VALLEY INCREASING
SHOWER INTENSITY SOME OVER THAT REGION. PRECIP TRENDS HAVE MATCHED
NICELY WITH 700MB THETA E FIELDS SINCE THIS MORNING. INITIAL BAND
SET UP THROUGH CENTRAL MI ALONG AN APPENDAGE OF HIGHER THETA E OUT
AHEAD OF THE BETTER GRADIENT. THE GRADIENT WILL EXTEND NORTHEASTWARD
UP THROUGH MI THIS EVENING AND BE OVERRUN BY THE AFORMENTIONED
TROUGH AIDING ADDITIONAL SHOWER COVERAGE. PRECIP SHOULD BECOME
FAIRLY WIDESPREAD BUT WITH PRIMARILY LOW INTENSITY...ALTHOUGH THERE
IS A CHANCE WE COULD GET A FEW THUNDERSTORMS AS MODELS HINT AT MID
LEVEL INSTABILITY GROWING TO 100-200 J/KG WITH SOME INCREASED UPPER
LEVEL LAPSE RATES. EXPECTED A QUARTER TO THIRD OF AN INCH FOR MOST
PLACES WITH LOCALLY HIGHER AMOUNTS IF A THUNDERSTORM PASSES.

&&

.LONG TERM...TUESDAY THROUGH SUNDAY

MODEL DATA IS NOW SHOWING THE MIDLEVEL TROUGH AXIS SWINGING THROUGH
SOUTHEASTERN MICHIGAN PRIOR TO THE START OF THE PERIOD TOMORROW
MORNING. THIS LEAVES A RATHER FRACTURED AND UNORGANIZED FORCING
PLACEMENT LINING UP WITH THE MIDLEVEL LOW CIRCULATION LIFTING UP
THROUGH WESTERN OHIO/WESTERN LAKE ERIE TUESDAY MORNING. SOME REMNANT
DEFORMATION FORCING WITH A SLIGHT OVERLAP OF ELEVATED 850-700MB
THETA E REQUIRES A HIGH CHANCE MENTION FOR PRECIPITATION THROUGHOUT
THE DAY ON TUESDAY ACROSS THE EASTERN HALF OF THE CWA. THE BEST
FORCING WILL BE EAST OF THE AREA QUICKLY...BUT LACK OF TRAILING DRY
AIR ADVECTION SUGGESTS CONDITIONS WILL REMAIN CONDITIONALLY UNSTABLE
FOR THE AFTERNOON. ENVIRONMENTAL LAPSE RATES WILL NOT BE ALL THAT
STEEP...KEEPING NEAR MOIST ADIABATIC DURING THE AFTERNOON. WENT WITH
A GRADIENT OF HIGHS TOMORROW WITH SLIGHTLY COOLER VALUES FOR THE FAR
SOUTHEASTERN CWA NEAR THE RIVERS...MID 70S...AND THE UPPER 70S
ACROSS THE TRI CITIES VICINITY WITH MORE SUN. IN FACT...WAS RATHER
AGGRESSIVE WITH THE SUN FOR TOMORROW ACROSS THE NORTH.

FOR THE MIDDLE OF THE WEEK...SURFACE HIGH PRESSURE WILL BUILD ACROSS
PORTIONS OF THE TENNESSEE RIVER VALLEY AND THE SOUTHEASTERN UNITED
STATES. A GENERAL EASTERN NOAM UPPER LEVEL TROUGH WILL KEEP A STABLE
ATMOSPHERE BOTTLED UP OVER THE CENTRAL GREAT LAKES AND ALLOW A FAR
REACHING SURFACE RIDGE TO EXTEND NORTHWARD THROUGH THE REGION. DID
TRY TO STICK WITH THE INHERITED VALUES FOR THE MAX/MIN TEMPERATURES
DURING THE MIDDLE OF THE WEEK WHICH IS GENERALLY AT TO A DEGREE
BELOW NORMAL.

MODELS ARE ALL IN SOLID AGREEMENT THAT UPPER LEVEL JET CORE WILL BE
PROGRESSIVE IN DRIVING A STRONG TROUGH INTO THE GREAT LAKES REGION
THURSDAY NIGHT. IN ADVANCE OF THIS TROUGH...MODELS ARE VERY
EFFICIENT IN SLIDING A WELL DEVELOPED AND FAIRLY PRISTINE EML
THROUGH SOUTHEASTERN MICHIGAN ON THURSDAY. QUESTIONS REMAIN ON
DETAILS...AS LATEST GEM ATTEMPTS TO LIFT A MESOSCALE CONVECTIVE
SYSTEM INTO THE CWA THURSDAY NIGHT/FRIDAY. ALSO LOW CONFIDENCE
EXISTS ON HOW WELL THE LOWER BOUNDARY LAYER/SFC DEWPOINTS WILL BE
ABLE TO RECOVER. A THETA E PLAN VIEW AND SHOWALTER PERSPECTIVE
SUGGEST THE NEAR SFC DRY AIR WILL BE DIFFICULT TO DISLODGE WHICH
COULD LEAD TO SOME POSSIBLE CAPPING ISSUES DURING THE AFTERNOON AND
EVENING. REGARDLESS...THE COLD FRONT FEATURE IS EXPECTED TO BE
STRONG AND ACTIVE WHICH SHOULD TAP INTO POTENTIAL A +2000 J/KG
RATHER EASILY. RAISED HIGHS CONSIDERABLY FOR THURSDAY...GIVEN THE
OVERALL INTEGRITY OF THE THETA E RIDGE SET TO PASS THROUGH. WILL ADD
A POTENTIAL FOR SEVERE WEATHER IN THE HWO FOR THE THURSDAY
AFTERNOON...THURSDAY NIGHT PERIOD.

&&

.MARINE...

A FEW WEATHER SYSTEMS WILL AFFECT THE REGION THIS WEEK. A LOW
PRESSURE SYSTEM ACROSS THE SOUTHERN LAKES IN ADDITION TO AN UPPER
LEVEL WAVE WILL PRODUCE SHOWER THROUGH TONIGHT WITH A POSSIBILITY OF
A FEW THUNDERSTORMS. A WEAK COLD FRONT WILL PASS THROUGH ON TUESDAY
KEEPING A CHANCE OF SHOWERS/THUNDERSTORMS OVER THE LAKES. A STRONGER
LOW AND COLD FRONT WILL MOVE THROUGH THE AREA THURSDAY NIGHT AND
FRIDAY. WITH THE EXCEPTION OF AREAS NEAR POTENTIAL THUNDERSTORMS...A
GENERALLY WEAK PRESSURE GRADIENT WILL CONTINUE THROUGH THE WEEK
WHICH WILL PRODUCE A WEAK WIND FIELD AND THUS KEEP WAVES HEIGHTS
MINIMIZED.

&&

.AVIATION...ISSUED 152 PM EDT MON AUG 13 2012

//DISCUSSION...

MESOSCALE WAVE IS LIFTING UP THROUGH SE MI AT THE MOMENT LEADING TO
ENHANCEMENT IN THE PRECIP SHIELD OVER THE STATE WHICH IS TIED TO THE
SURFACE LOW TO OUR SOUTH. SOME MODERATE SHOWERS WILL BE POSSIBLE FOR
MBS AND TO A LESSER EXTENT FNT THIS AFTERNOON. POINTS SOUTH WILL BE
MORE OF SCATTERED LIGHT SHOWERS. COVERAGE WILL INCREASE THROUGH THE
LATE EVENING AS AN UPPER LEVEL WAVE MOVES THROUGH THE REGION.
CEILINGS HAVE BEEN FLUCTUATING BETWEEN 3KFT-7KFT BUT IT LOOKS LIKELY
THAT 4500FT WILL BE MOST COMMON AND WILL LOWER THROUGH THE
EVENING/NIGHT. VISIBILITIES WILL DEGRADE OVERNIGHT AS WELL WITH
FOG/HAZE APPEARING TOWARD MORNING AS THE HEAVIER PRECIP WORKS EAST.

FOR DTW...CEILINGS WILL FLUCTUATE AROUND 5000FT THROUGH THE
AFTERNOON BEFORE DROPPING TO MVFR AFTER MIDNIGHT AND POSSIBLY IFR BY
MORNING. RAIN SHOWERS WILL INCREASE IN COVERAGE OVERNIGHT.

//DTW THRESHOLD THREATS...

* MEDIUM CONFIDENCE CEILINGS WILL BE BELOW 5000FT AT TIMES THIS
  AFTERNOON WITH HIGHER CONFIDENCE OVERNIGHT.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...DRK
LONG TERM....CB
MARINE.......DRK
AVIATION.....DRK

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 13, 3:03 PM EST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
403 PM EDT MON AUG 13 2012

MIZ047>049-053>055-060>063-068>070-075-076-082-083-142015-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
403 PM EDT MON AUG 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS FROM EARLY THIS EVENING THROUGH
TONIGHT. SEVERE WEATHER IS NOT EXPECTED AS THUNDERSTORMS TRACK
SOUTHWEST TO NORTHEAST AT AROUND 20 MPH. STORMS WILL HOWEVER HAVE
THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE ON TUESDAY AS A WEAK SURFACE LOW PASSES
IMMEDIATELY SOUTHEAST OF THE STATE.

A STOUT MIDLEVEL TROUGH WILL DIVE INTO PORTIONS OF THE WESTERN
GREAT LAKES ON THURSDAY. THIS TROUGH WILL ALLOW A STRONG COLD
FRONT TO PASS TROUGH SOUTHEASTERN MICHIGAN THURSDAY EVENING.
THUNDERSTORMS WILL BE POSSIBLE ALONG THIS COLD FRONT. THE POTENTIAL
EXISTS FOR SEVERE WEATHER PRIMARILY DURING THE LATE AFTERNOON AND
EVENING HOURS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-142015-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
403 PM EDT MON AUG 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS FROM EARLY THIS EVENING THROUGH
TONIGHT. SEVERE WEATHER IS NOT EXPECTED AS THUNDERSTORMS TRACK
SOUTHWEST TO NORTHEAST AT AROUND 20 MPH. STORMS WILL HOWEVER HAVE
THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE ON TUESDAY AS A WEAK SURFACE LOW PASSES
IMMEDIATELY SOUTHEAST OF THE STATE.

A STOUT MIDLEVEL TROUGH WILL DIVE INTO PORTIONS OF THE WESTERN
GREAT LAKES ON THURSDAY. THIS TROUGH WILL ALLOW A STRONG COLD
FRONT TO PASS TROUGH SOUTHEASTERN MICHIGAN THURSDAY EVENING.
THUNDERSTORMS WILL BE POSSIBLE ALONG THIS COLD FRONT. THE POTENTIAL
EXISTS FOR SEVERE WEATHER PRIMARILY DURING THE LATE AFTERNOON AND
EVENING HOURS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

CB

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The Detroit radar (KDTX), 57 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

1 waterspout. Local standard time, as filed.

Waterspout, Lake St Clair (U.S. Portion)

When
August 13, 4:15 PM EST
Where
Lake St Clair (U.S. Portion) forecast zone, 5.72 mi SSW of New Baltimore
Reported by
Trained Spotter
Coordinates
42.610, -82.790

What these are

Waterspout
A tornado over water. One that moves ashore is filed as a tornado from the coastline on.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake St. Clair in 2012Every state in 2012This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407454.